Lupus anticoagulants in two children-bleeding due to nonphospholipid-dependent antiprothrombin antibodies
2012 (English)In: European Journal of Pediatrics, ISSN 0340-6199, E-ISSN 1432-1076, Vol. 171, no 9, 1383-1387 p.Article in journal (Refereed) Published
We describe two children with significant bleeding: one with multiple ecchymoses and the other with scrotal bleeding. In both patients, the activated partial thromboplastin time (APTT) was prolonged, with positivity for lupus anticoagulants (LA). However, the Owren prothrombin time (PT), usually insensitive for LA, was also prolonged. The presence of LA is associated with diverse clinical manifestations, with most patients being asymptomatic while others present venous or arterial thrombosis. Bleeding in conjunction with LA is rare and it is unusual to see prolongation of the Owren PT assay due to LA. An extended laboratory investigation of one of the patient's plasma revealed not only LA but also a specific nonphospholipid-dependent antiprothrombin antibody causing an acquired hypoprothrombinemia. Conclusion: It is likely that the low prothrombin activity and not the LA caused the bleeding. The bleeding signs and symptoms in both patients subsided when the PT was normalized, although the prolonged APTT and the LA remained.
Place, publisher, year, edition, pages
2012. Vol. 171, no 9, 1383-1387 p.
Coagulation, Lupus anticoagulants, Antiprothrombin antibodies, Bleeding, Children
IdentifiersURN: urn:nbn:se:umu:diva-59704DOI: 10.1007/s00431-012-1737-1ISI: 000307701100012OAI: oai:DiVA.org:umu-59704DiVA: diva2:563824